Make a life-changing donation today >>

Avalon Recovery Society

International Overdose Awareness Day

IOAD-Face_Meme-9
IOAD-Face_Meme-1
IOAD-Face_Meme-11
IOAD-Face_Meme-4

Today, Avalon Recovery Society is joining people and organizations around the world to mark International Overdose Awareness Day, held each year on August 31.

International Overdose Awareness Day is a time to remember all those who have been lost or have been permanently affected by overdose. It is also a time to act to raise awareness and reduce the stigma of a drug-related death.

In 2018, 4,460 Canadians died as a result of a drug overdose. This means that one life was lost every two hours. Out of all the provinces, British Columbia has the highest rate of drug-related deaths.

In most cases, such deaths are preventable.

 

Recognizing Overdose

Below are some signs of overdose, and what you can do if you think someone has overdosed on the following drugs:

 

Information has been provided by overdoseday.com, for more information, please visit their website.

Alcohol

SIGNS OF OVERDOSE

  • Confusion
  • Loss of co-ordination
  • Vomiting
  • Seizures
  • Irregular breathing (a gap of more than 10 seconds between breaths)
  • Slow breathing (less than eight breaths per minute)
  • Pale or blue tinged skin
  • Low body temperature (hypothermia)
  • Unconsciousness or passing out

 

OVERDOSE RESPONSE

  • Call an ambulance, tell the operator your location, and stay on the line.
  • Keep them warm.
  • If you can’t get a response or the person is unconscious, put them in the recovery position. Don’t leave them on their back.
  • If they are awake, try to keep them in a sitting position and awake.
  • Be prepared to give CPR if they stop breathing before an ambulance arrives.
  • If muscle spasms or seizures occur, remove anything from the immediate environment that might cause injury

Download fact sheet here

Depressants

SIGNS OF OVERDOSE

  • Vomiting
  • Unresponsive, but awake
  • Limp body
  • Pale and/or clammy face
  • Blue fingernails or lips
  • Shallow or erratic breathing, or not breathing at all
  • Slow or erratic pulse (heartbeat)
  • Choking or sounds of a gurgling noise
  • Loss of consciousness

 

OVERDOSE RESPONSE

  • Call an ambulance, tell the operator your location, and stay on the line.
  • Be prepared to give CPR if they stop breathing before an ambulance arrives.
  • Ensure the person has adequate air by keeping crowds back or opening windows. Loosen tight clothing.
  • If the person is unconscious or wants to lie down, put them in the recovery position and continue to monitor them.
  • Provide paramedics with as much information as possible, such as what, and how much of the drug was taken, how long ago and any pre-existing medical conditions. If the drug came in a bottle or packet, give the packaging to the ambulance officers.

Download fact sheet here

Opioids

SIGNS OF OVERDOSE

  • No response to stimuli
  • Shallow/stopped breathing
  • Can’t be woken up
  • Unusual snoring/gurgling sounds
  • Blue/grey lips or finger tips
  • Floppy arms and legs

If you cannot get a response from someone, do not assume they are asleep. Unusual or deep snoring is a common sign of overdose. Do not let people at risk ‘sleep it off’.

 

OVERDOSE RESPONSE

Sometimes it can take hours for someone to die from an opioid overdose. Action taken as soon as possible could save a life. If you think someone has overdosed, knowing how to respond is crucial:

 

Check for vital signs:

A Alert: Not responding to voice?

B Breathing: Noisy? Shallow? Slow? Stopped? Strange snoring?

C Colour: For fair-skinned people, blue or pale lips or fingertips? For darker skinned people, grayish or ashen lips and skin colour.

If you see any of these signs, you should immediately move to activate the response plan for opioid overdose.

  • Before you act, check for dangers such as needles.
  • Call an ambulance, tell the operator your location, and stay on the line.
  • Try to get a response from the person by calling their name and/or giving a sternal rub (rub your knuckles firmly across their sternum).
  • If you can’t get a response, put them in the recovery position allowing their airways to remain open.

Download fact sheet here

New Psychoactive Substances aka 'synthetic drugs'

SIGNS OF OVERDOSE

The effects of New Psychoactive Substances vary from substance to substance and so may signs of overdose. Some signs of overdose can include:

  • Rigid muscles / spasms
  • Shaking / shivering
  • Fever / overheating
  • Nausea or vomiting
  • Difficulty / stopped breathing
  • Can’t be woken up
  • Seizure
  • Confusion or distress
  • Paranoia, fear and panic
  • Agitation and aggression

 

OVERDOSE RESPONSE

If you think someone has overdosed, please consider the following:

  • Before you act, check for dangers such as needles.
  • Call an ambulance, tell the operator your location, and stay on the line.
  • If confused or panicking, try to reassure them.
  • Maintain calmness in the area.
  • If overheating, try to cool them down by loosening outer clothing or putting a wet towel on the back of the neck or under their arms.
  • If you can’t get a response, put them in the recovery position.

Download fact sheet here

Stimulants

SIGNS OF OVERDOSE

  • Hot, flushed or sweaty skin
  • Headaches
  • Chest pain
  • Unsteadiness
  • Rigid muscles, tremors or spasms
  • Uncontrolled movements or seizures
  • Difficulty breathing
  • Psychotic symptoms in individuals with no prior mental illness
  • Severe agitation or panic
  • Altered mental state, such as confusion or disorientation

 

OVERDOSE RESPONSE

  • Before you act, check for danger
  • Call an ambulance, tell the operator your location, and stay on the line.
  • Move the person to a quiet, safe room away from bystanders, noise, excessive light, heat and other stimulation.
  • If confused or panicking, try to reassure them.
  • If overheating, try to cool them down by loosening outer clothing or putting a wet towel on the back of the neck or under their arms.
  • If you can’t get a response or the person is unconscious, put them in the recovery position.
  • If muscle spasms or seizures occur, remove anything from the immediate environment that might cause injury

Download fact sheet here

Crystal Methamphetamine

SIGNS OF OVERDOSE

  • Hot, flushed, sweaty skin
  • Severe headaches
  • Chest pain
  • Unsteady walking
  • Rigid muscles or tremors, spasms, jerky movements
  • Movement of the limbs and seizures
  • Difficulty breathing
  • Psychotic symptoms in individuals with no prior mental illness
  • Severe agitation or panic
  • Altered mental state (e.g. confusion, disorientation)

 

OVERDOSE RESPONSE

  • Before you act, check for dangers such as needles.
  • Call an ambulance, tell the operator your location, and stay on the line.
  • Move the person to a quiet, safe room away from bystanders, noise, excessive light, heat and other stimulation.
  • If confused or panicking, try to reassure them.
  • If overheating, try to cool them down by loosening outer clothing or putting a wet towel on the back of the neck or under their arms.
  • If you can’t get a response or the person is unconscious, put them in the recovery position.
  • If muscle spasms or seizures occur, remove anything from the immediate environment that might cause injury.

Download fact sheet here